Xylazine – the Drug that Is Changing Everything
Tranquilizers have been used to cut different drugs for dealers to expand their supply and make more money. For a while, an elephant tranquilizer called Carfentanil was causing an uproar in the world of drugs. Now drugs are being found laced with another tranquilizer—Xylazine.
Xylazine is a veterinary tranquilizer that is not approved for human use. It also goes by the names “tranq,” “tranq dope,” and “zombie drug.” So, why is it becoming an issue? Everyone knows drugs are “cut” or diluted with other chemicals to increase profit. Xylazine is worrying because it causes severe wounds that spread and worsen quickly. These wounds can occur regardless of how the drug is used. These wounds have been found in people that are snorting, injecting, or smoking, and it is vital to get medical attention because it is extremely difficult for these wounds to heal on their own. The wounds are painful, but even worse, if they go untreated, they can lead to amputation because of a scaly dead tissue called eschar. In Philadelphia, 90% of the dope samples they tested returned positive for having Xylazine.
The New York Times received testimony from Brooke Peder, a thirty-eight-year-old woman from Kensington who had her right leg amputated because of an infection from Xylazine that caused a wound that bore into the bone.
Brooke had this to say, “The tranq dope literally eats your flesh. It’s self-destruction at its finest.” Yet people continue to use it.
A study done in 2011 showed that people in Puerto Rico in the farming areas were injecting what they called “anestesia de caballo,” which translates to horse anesthesia. The people injecting were developing severe skin ulcers from the drug. From there, the drug was found in 2006 in Kensington, which also has a large Puerto Rican population. However, it wasn’t until 2018 that Xylazine really started making headlines and spreading throughout the Northeast. One theory that has come about is that Xylazine can be purchased online with a veterinary prescription and has become a convenient and more affordable substitution for opioids. A bag of heroin in Kensington costs about $10, whereas a “tranq dope” bag costs about $5.
Xylazine is a non-opioid tranquilizer now linked to fentanyl overdose deaths. When someone is overdosing on Fentanyl, Naloxone is administered. When Xylazine plays a factor in the overdose, Naloxone isn’t working because it is a non-opioid tranquilizer. Naloxone is not handling the impact Xylazine has on the persons breathing. This is causing Naloxone to become less effective and the number of overdoses to increase.
Xylazine depresses the nervous system, which causes drowsiness and amnesia. It can also cause slowed breathing, slow heart rate, and drop someone’s blood pressure to dangerous levels. Mixing Xylazine and other central nervous system depressants increase the risk of someone having a life-threatening overdose.
According to the New York Times, Xylazine exists because of a legal gray zone. Xylazine was developed in 1962 and is not listed as a controlled substance for animals or humans. The FDA listed it as a veterinarian-prescribed analgesic, not a controlled substance. There were trials done on humans with Xylazine, but they were shut down because it caused low blood pressure and respiratory depression.
Recently the FDA has restricted the import of Xylazine due to the increase in it being found in fentanyl and heroin. But not only is it being found in heroin and fentanyl, but methamphetamine and cocaine are being laced with it. The problem is that Xylazine’s prevalence in drugs is truly unknown because many hospitals don’t test for it.
One of the scariest parts of dealing with Xylazine is that it is so new to the drug world many doctors are baffled by how severe the wounds are and how much they resemble chemical burns. These wounds also don’t necessarily appear at the injection sites but appear on the shins and forearms. Another problem is withdrawal. Some signs of withdrawal are double vision, numbness in fingers and toes, sweats, body rattling anxiety, double vision, and nausea. So far, there are no medical protocols yet for managing these withdrawal symptoms.
Xylazine is destroying people and adding to the overdose rates. It is so new there are many unknowns when using it. If you or a loved one are using drugs and suspect Xylazine is laced in them, don’t wait; get help before it’s too late.